Minnesota, 2015

Drought in Minnesota, May 1 to 18, 2015

May 1 to 18, 2015 · NWS DLH · 6 events in 6 counties and zones

Severe drought conditions (D2) continued over portions of northern Minnesota. Improvement to moderate drought conditions (D1) occurred at mid month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe drought conditions (D2) continued over portions of northern Minnesota. Improvement to moderate drought conditions (D1) occurred at mid month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Apr 30, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT FRI MAY 1 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CDT THU APR 30 2015

A WEAK COLD FRONT/TROUGH AXIS WILL MOVE THROUGH THE FORECAST AREA
TONIGHT AND EARLY FRIDAY...DRAGGING SOME RAIN SHOWERS WITH IT.  THE
FRONTOGENESIS IS FAIRLY DECENT NOW OVER NORTH DAKOTA WHERE THERE IS
A NICE FIELD OF NUMEROUS SHOWERS...BUT WEAKENS TONIGHT AND FRIDAY AS
THE FRONT MOVES EAST.  TOGETHER WITH THE LARGE AMOUNT OF DRY AIR TO
BE OVERCOME AT THE LOW LEVELS...THIS IS GOING TO LIMIT OUR
PRECIPITATION AMOUNTS. THE WESTERN CWA HAS THE BEST POTENTIAL FOR
GETTING FROM ONE TO TWO TENTHS OF AN INCH...BUT SOME LOCATIONS
FARTHER EAST MAY ONLY GET A TRACE.  TEMPERATURES TOMORROW WILL BE
LIMITED BY THE CLOUD COVER AND PRECIPITATION...BUT WITH THE STRONG
WARM AIR ADVECTION GOING ON WE SHOULD STILL GET BACK INTO THE MID
60S TO NEAR 70.  LOWS TONIGHT WILL BE BACK IN THE MID 30S TO MID 40S
MOST LOCATIONS...THOUGH SOME PLACES ALONG THE NORTH SHORE MAY DIP TO
AROUND FREEZING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 341 PM CDT THU APR 30 2015

A MILD AND ACTIVE WEATHER PATTERN THROUGH THE WEEKEND AND THROUGH
MUCH OF NEXT WEEK.

ON THE SYNOPTIC SCALE MID/UPPER LEVEL FLOW WILL BE GENERALLY
WEST-SOUTHWEST THROUGH THE WEEKEND WITH SOUTHWESTERLY FLOW AT LOW
LEVELS BRINGING IN MUCH WARMER AIR...ALLOWING HIGHS TO REACH THE MID
TO UPPER 70S ON SATURDAY AND SUNDAY. A COLD FRONT WILL MOVE THROUGH
ON SATURDAY NIGHT INTO SUNDAY WHICH WILL BRING CLOUDS AND A CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS. MOST OF THE RAIN WILL FALL
SUNDAY AFTERNOON INTO THE EVENING ACROSS NORTHWEST WISCONSIN...WITH
THE POTENTIAL FOR UP TO A HALF INCH OR MORE IN SOME LOCATIONS FROM
THE SAINT CROIX RIVER VALLEY EAST TO SOUTHERN PORTIONS OF THE
CHEQUAMEGON NATIONAL FOREST.

HIGH PRESSURE MOVES IN BEHIND THE COLD FRONT WITH 850MB TEMPS
PLUNGING FROM 12-14C SATURDAY AFTERNOON TO 3-5C BY MONDAY
MORNING...THOUGH WITH CLEARING SKIES AS HIGH PRESSURE MOVES IN AND
DEEP MIXING TAKING PLACE EXPECT HIGHS IN THE 60S MONDAY AND
APPROACHING 70 ON TUESDAY. IT WILL ALSO BE DRY WITH MINIMUM
AFTERNOON RELATIVE HUMIDITY VALUES IN THE 25 TO 35 PERCENT
RANGE...WITH LIGHT AND VARIABLE WINDS AS  HIGH PRESSURE MOVES ACROSS
THE UPPER GREAT LAKES. AN UPPER LEVEL LOW WILL MOVE ACROSS THE FOUR
CORNERS REGION ON TUESDAY AND BE EJECTED NORTH/NORTHEAST INTO THE
PLAINS AND UPPER MIDWEST LATE WEDNESDAY INTO THURSDAY...WITH A
STREAM OF MOIST GULF AIR AHEAD OF IT RAISING PWAT VALUES TO WELL
ABOVE NORMAL. THERE IS THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL
WITH THIS PATTERN THROUGH THE LATTER PORTION OF THE WORK WEEK.
TEMPERATURES WILL GENERALLY BE SEASONABLE TO ABOVE NORMAL...WITH
HIGHS IN THE 60S TO NEAR 70 ON WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1259 AM CDT FRI MAY 1 2015

VFR CONDITIONS EXPECTED AT ALL TERMINALS EXCEPT FOR KBRD BETWEEN
12Z-15Z. MVFR CIGS EXPECTED DURING THIS TIMEFRAME...AS -RA DEVELOPS
DUE TO A COLD FRONT PASSING THROUGH. KINL MAY SEE MVFR CIGS FROM
TIME TO TIME BETWEEN 10Z AND 15Z...BUT WAS NOT CONFIDENT ENOUGH
DUE TO DRIER AIR IN THE LOWER LEVELS.

LAST SEVERAL HRRR RUNS SHOW PRECIPITATION DIMINISH IN
COVERAGE AS THE FRONT WEAKENS WHILE MOVING THROUGH. AS A RESULT
ONLY KEPT VCSH FOR KDLH AND KHIB DUE TO THE DRY AIR AND WEAKENING
FRONT. BEHIND THE FRONT CONDITIONS WILL IMPROVE AS HIGH PRESSURE
BUILDS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  45  73  50  72 /   0   0  20  50
INL  40  78  49  70 /   0  10  20  20
BRD  45  78  54  74 /   0   0  30  50
HYR  44  76  53  77 /  10   0  10  40
ASX  42  75  51  76 /  10   0  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...LE
LONG TERM...LE
AVIATION...GRANING/WL
Hazardous weather outlook, Apr 30, 2:46 AM CST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
346 AM CDT THU APR 30 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
346 AM CDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE NORTHLAND FROM
SATURDAY NIGHT INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
346 AM CDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Koochiching

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

A portion of southern Koochiching county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

Drought, Northern Itasca

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

A portion of northwestern Itasca county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

Drought, Northern Cass

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

A portion of western Cass county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

Drought, Southern Cass

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

A portion of western Cass county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

Drought, Crow Wing

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

A portion of extreme southern Crow Wing county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

Drought, Northern St. Louis

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

A portion of extreme west central St. Louis county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566923, 566924, 566926, 566928, 566929, 566931.